Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 218, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 7, 2004, 7:30 PM CDT for Graham County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 7:30 PM CDT (00:30 UTC)
- Expired
- Jul 7, 2004, 8:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Grand Island radar (KUEX), 150 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2020 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 080030 SVRGLD KSC065-080100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 730 PM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 800 PM CDT * AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF BOGUE...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BOGUE AROUND 735 PM CDT... PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 3956 9982 3916 9972 3914 9961 3956 9962 $$ LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:49 PM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jul 7, 2:49 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 149 PM MDT WED JUL 7 2004 .DISCUSSION... FORECAST CONCERNS ARE TEMPERATURES THROUGH NEXT 3 DAYS AS WELL AS CHANCES FOR CONVECTION THURSDAY AFTERNOON AND EVENING AND AGAIN FRIDAY AFTERNOON AND FRIDAY NIGHT. 18Z SURFACE MAP ANALYSIS SHOWED A WARM FRONT EXTENDING NORTH TO SOUTH ACROSS WESTERN NEBRASKA AND WEST CENTRAL KANSAS MOVING SLOWLY EAST. A HIGH PRESSURE RIDGE WAS LOCATED OVER THE DAKOTAS AND MINNESOTA. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED GOOD CYCLONIC CURCULATION OF UPPER LOW OVER PACIFIC NORTHWEST STILL DIGGING SOUTHWARD. ALSO VORT MAX SEEN IN SATELLITE MOVING SOUTHEAST THROUGH NEBRASKA. MODELS WERE IN DECENT AGREEMENT THIS MORNING WITH RESPECT TO SURFACE FEATURES AS WELL AS WITH DIGGING UPPER LOW TO OUR NORTHWEST. LOOKING AT THE OVERALL FLOW PREFER THE SLOWER MODEL SOLUTION BEST PORTRAYED BY THE GFS FOR MOST OF THIS FORECAST PACKAGE. ETA MODEL SEEMED TO BE CLOSER FOR WARMER TEMPERATURES FOR THE NEXT 3 DAYS. FOR TONIGHT MOST OF FORECAST AREA SHOULD BE QUIET. HOWEVER MOISTURE CONVERGENCE AND INSTABILITY PARAMETERS AHEAD OF A DRYLINE SEEM ADEQUATE TO PRODUCED ISOLATED CONVECTION THROUGH THE EVENING OVER FAR EASTERN ZONES. WILL CARRY SLIGHT CHANCE POPS FAR EAST. IN ADDITION HAVING LOOKED AT THE LATEST FLASH FLOOD GUIDANCE NUMBERS FOR FAR EASTERN ZONES FEEL THAT THERE COULD BE THE POTENTIAL FOR ISOLATED FLOODING IF ANY STORMS HAVE HEAVY RAINFALL. TEMPERATURES WILL BE MILD IN THE LOW TO MID 60S ACROSS THE AREA. FOR THURSDAY AND THURSDAY NIGHT UPPER RIDGE BUILDS EASTWARD OVER REGION. 850 MB AND 700 MB TEMPERATURES WARM SIGNIFICANTLY RESULTING IN A CAPPED ATMOSPHERE. WILL EXPECT SCATTERED MID AND HIGH CLOUDINESS AT BEST MOVING SOUTHEAST IN UPPER FLOW. ANOTHER SHORTWAVE MOVES SOUTHEAST ACROSS REGION BY LATE THURSDAY AFTERNOON AND EVENING. EVEN WITH A GOOD CAP IN PLACE THE EXPECTED HEATING MAY BE ENOUGH TO SET OFF A FEW ISOLATED STORMS MORE POSSIBLE IN THE EASTERN ZONES. FOR HIGH TEMPERATURES BASED ON 850 MB TEMPERATURES WILL GO WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S. LOW TEMPERATURES THURSDAY NIGHT WILL AGAIN BE MILD IN THE 60S. FRIDAY THROUGH SATURDAY ANOTHER MORE STRONGER SHORTWAVE MOVES THROUGH THE FORECAST AREA LATE FRIDAY AFTERNOON AND FRIDAY EVENING. MOISTURE AND INSTABILITY PARAMETERS ARE FORECAST TO BE RATHER STRONG THUS RESULTING IN THE BEST CHANCES FOR CONVECTION OF THE WEEK. WILL RAISE POPS SLIGHTLY TO 30 POPS WESTERN TWO THIRDS OF FORECAST AREA AND 20 POPS EASTERN ZONES. WILL KEEP FRIDAY NIGHT TEMPERATURES MILD IN THE 60S. HIGH TEMPERATURES ON SATURDAY AGAIN WILL BE HOT IN THE LOW TO MIDDLE 90S. FOR THE EXTENDED FORECAST PERIOD DAYS 4 THROUGH 7 (SUNDAY THROUGH WEDNESDAY) HAVE MADE NO SIGNIFICANT CHANGES OTHER THAN TO ADD DAY 7. NEXT WEDNESDAY APPEARS HOT AND DRY. WILL KEEP SLIGHT CHANCE POPS IN FOR SUNDAY AND SUNDAY NIGHT. GFS AND ECMWF MODELS IN FAIRLY CLOSE AGREEMENT WITH UPPER RIDGING OVER CENTRAL CONUS WHILE UPPER LOW OVER PACIFIC NORTHWEST SLOWLY MIGRATES SOUTH AND THEN EASTWARD DURING THE WEEK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && LAMMERS
Hazardous weather outlook, Jul 7, 10:41 AM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 941 AM MDT WED JUL 7 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 941 AM MDT WED JUL 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BRING A SLIGHT CHANCE FOR SEVERE WEATHER THIS EVENING ALONG AND EAST OF HIGHWAY 83. A WARM FRONT WILL LINE UP FROM MCCOOK NEBRASKA TO QUINTER KANSAS LATE THIS AFTERNOON. ABUNDANT MOISTURE AND INSTABILITY WILL BE IN PLACE TO THE EAST OF THIS LINE. A SMALL BUT POTENT UPPER LEVEL TROUGH...MOVING SOUTHEAST OVER THE TRI STATE REGION...WILL PROVIDE A SOURCE OF LIFT TO PROMOTE ISOLATED THUNDERSTORMS. WIND SHEAR WILL BE FAVORABLE FOR A SEVERE STORM OR TWO...WITH THE MAIN THREAT BEING DAMAGING WINDS...ALTHOUGH ISOLATED LARGE HAIL IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL AID THE DEVELOPMENT OF THUNDERSTORMS OVER NORTHEASTERN COLORADO THURSDAY AFTERNOON...AND THESE STORMS WILL MOVE TOWARD THE TRI STATE REGION DURING THE EVENING. IN ADDITION TO DANGEROUS LIGHTNING...ISOLATED DAMAGING WINDS WILL BE POSSIBLE. THEN A SLOW MOVING UPPER LEVEL STORM SYSTEM WILL APPROACH FROM THE SOUTHWEST...AND BRING A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS...WITH LOCALLY HEAVY RAIN AND CLOUD TO GROUND LIGHTNING FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH THIS EVENING ALONG AND EAST OF HIGHWAY 83. BURKE
In the hours before
Local storm report, Jul 7, 5:39 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 9 NW NORTON 39.93N 100.01W
07/07/2004 0.75 INCH NORTON KS TRAINED SPOTTER
&&
MEHLELocal storm report, Jul 7, 5:53 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
453 PM MDT WED JUL 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 W NORTON 39.84N 100.04W
07/07/2004 0.88 INCH NORTON KS LAW ENFORCEMENT
&&
MEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:04 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 26 min |
| Jul 7, 8:00 PM CDT | Tornado Warning | GLD | Graham | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.